Format

Send to

Choose Destination
J Biopharm Stat. 2011 Mar;21(2):202-25. doi: 10.1080/10543406.2011.550096.

Doubly robust and multiple-imputation-based generalized estimating equations.

Author information

1
I-BioStat, Universiteit Hasselt, Diepenbeek, Belgium.

Abstract

Generalized estimating equations (GEE), proposed by Liang and Zeger (1986), provide a popular method to analyze correlated non-Gaussian data. When data are incomplete, the GEE method suffers from its frequentist nature and inferences under this method are valid only under the strong assumption that the missing data are missing completely at random. When response data are missing at random, two modifications of GEE can be considered, based on inverse-probability weighting or on multiple imputation. The weighted GEE (WGEE) method involves weighting observations by the inverse of their probability of being observed. Imputation methods involve filling in missing observations with values predicted by an assumed imputation model, multiple times. The so-called doubly robust (DR) methods involve both a model for the weights and a predictive model for the missing observations given the observed ones. To yield consistent estimates, WGEE needs correct specification of the dropout model while imputation-based methodology needs a correctly specified imputation model. DR methods need correct specification of either the weight or the predictive model, but not necessarily both. Focusing on incomplete binary repeated measures, we study the relative performance of the singly robust and doubly robust versions of GEE in a variety of correctly and incorrectly specified models using simulation studies. Data from a clinical trial in onychomycosis further illustrate the method.

PMID:
21390997
DOI:
10.1080/10543406.2011.550096
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center